You Can Develop Ringing in Your Ears by Using These Common Medicines

Woman with ringing in her ears after taking this common medication.

You detect a ringing in your ears when you wake up in the morning. They were fine yesterday so that’s odd. So now you’re wondering what the cause could be: lately, you’ve been keeping your music at a moderate volume and you haven’t been working in a loud environment. But you did take some aspirin for your headache last night.

Might the aspirin be the cause?

You’re thinking to yourself “perhaps it’s the aspirin”. You feel like you remember hearing that certain medications can produce tinnitus symptoms. is aspirin one of those medications? And if so, should you stop taking it?

Tinnitus And Medication – What’s The Link?

The long standing rumor has connected tinnitus symptoms with countless medicines. But what is the truth behind these rumors?

It’s widely assumed that a huge variety of medications cause tinnitus or tinnitus-like symptoms. The truth is that there are a few kinds of medicine that can produce tinnitus or tinnitus-like symptoms. So why does tinnitus get a reputation for being this super-common side effect? Well, there are a couple of theories:

  • It can be stressful to start taking a new medicine. Or more frequently, it’s the root condition that you’re taking the medication to treat that brings about stress. And stress is commonly linked to tinnitus. So it isn’t medication causing the tinnitus. The whole ordeal is stressful enough to cause this type of confusion.
  • Your blood pressure can be changed by many medicines which in turn can trigger tinnitus symptoms.
  • The affliction of tinnitus is pretty common. Persistent tinnitus is a problem for as many as 20 million people. When that many individuals cope with symptoms, it’s inevitable that there will be some coincidental timing that pops up. Unrelated tinnitus symptoms can start right around the same time as medication is taken. Because the timing is, coincidentally, so close, people make some inaccurate (but understandable) assumptions about cause-and-effect.

Which Medicines Can Cause Tinnitus?

There are a few medications that do have a well-founded (that is, scientifically proven) cause-and-effect relationship with tinnitus.

Strong Antibiotics And The Tinnitus Connection

There are some antibiotics that have ototoxic (ear harming) properties. Known as aminoglycosides, these antibiotics are quite powerful and are usually reserved for specific instances. High doses are known to produce damage to the ears (including creating tinnitus symptoms), so such dosages are usually avoided.

Medication For High Blood Pressure

When you deal with high blood pressure (or hypertension, as the more medically inclined might call it), your doctor might prescribe a diuretic. Creating diuretics have been known to cause tinnitus-like symptoms, but normally at significantly higher doses than you might typically come across.

Ringing in The Ears Can be Produced by Taking Aspirin

And, yes, the aspirin might have been what triggered your tinnitus. But here’s the thing: Dosage is once again extremely significant. Typically, high dosages are the significant problem. The doses you take for a headache or to manage heart disease aren’t normally large enough to cause tinnitus. But when you quit taking high dosages of aspirin, luckily, the ringing tends to recede.

Consult Your Doctor

Tinnitus might be able to be caused by a couple of other uncommon medicines. And the interaction between some mixtures of medications can also produce symptoms. That’s the reason why your best course of action is going to be talking about any medication concerns you might have with your doctor or pharmacist.

That said, if you begin to notice buzzing or ringing in your ears, or other tinnitus-like symptoms, have it checked out. Maybe it’s the medicine, and maybe it’s not. Frequently, hearing loss is present when tinnitus symptoms appear, and treatments like hearing aids can help.

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.

Questions? Talk To Us.





    Hello Hearing Studios

    Denver, CO

    2000 S Colorado Blvd T1, #7300Denver, CO 80222

    Call or Text: 303-963-9877

    Mon-Fri, 8am – 6pm
    Sat, by appointment

    Find out how we can help!

    Call or Text Us